Floaters and flashing in eyes

Has anyone else experienced a noticeable increase in floaters in the eyes? I'm 58, have been diagnosed hypothyroid for nearly 10 years and have been on 37.5mcg T4 and 30mcg T3 daily for nearly 2 years. The combo is a vast improvement on the T4 only treatment and I feel fine on it. I do suffer with blurred vision and have to wear reading glasses, but I recently experienced some large floaters and flashing lights in my right eye. I went to see the optician who carried out a thorough investigation (including the drop-induced dilation of the pupil) and told me that these floaters were quite normal and age-related (and just unfortunate that they were in the centre of my eye where they were so much more noticeable...) but that I needed to be vigilant of the flashing as this could be a sign that the retina was being damaged. The flashing, thankfully has not repeated itself in that eye, but I've now noticed that these events have started happening in my left eye too. Could this be something that is related to either the hypo state or the medication, i.e. over- or under- medication?

7 Replies

  • I too have these but am not sure if its over or under as I seem to get them with both. Might be worth having levels checked.

  • I see this is an old post, but worth a try. I notice them as well but i can't tell if over or under as well. I wish we had a tsh test or t3 t4 for at home so we could check on those off days.....

  • Hi!!

    If you have a sudden onset of floaters and flashes best to see your eye casualty department straight away. I dont want to alarm you but it's best to get it checked out . It could mean that the vitreous is pulling away from your retina. Don't wait just get it checked out straight away Zephyrbear. I work at an optician so know a little about it!

    Let us know how you get along


  • I don't wish to alarm you, but I was told to go straight to A and E if I experienced flashes. At least phone NHS direct.

    I also have floaters but you are right, they are harmless and age related.

  • allaboutvision.com/conditio... A sudden increase in floaters plus flashes is an emergency.

  • ive had eye floaters for many years, I have never mentioned this to my gp x

  • This is quite a common condition as we get older. Either go to an A&E, or your opticians ASAP.

    It is usually something called PVD where the jelly at the back of the eye starts to become detached from the eyeball. As it does so, it pulls, and that causes sensations that the brain 'converts' into flashing lights and then floaters.

    BUT it could also happen if you have a detached retina that is much more serious and should be treated immediately, hence the advice to get it seen to ASAP.

You may also like...